Thrombosis with thrombocytopenia syndrome (TTS) is a rare event involving serious blood clots with a low blood platelet count. TTS is triggered by the immune system’s response to the AstraZeneca vaccine and is different from other clotting conditions. The TGA and other medicines regulators around the world continue to monitor and investigate this issue.
As previously reported, the TGA determines whether a report is likely to represent TTS by assessing cases against a consistent set of criteria, based on the case definitions established by the UK’s Medicines and Healthcare products Regulatory Agency. These criteria include:
- evidence of a thrombosis (blood clot)
- thrombocytopenia (blood platelet count below a certain threshold)
- results of blood tests for a specific protein produced by the body to break down clots (D-dimer) and antibodies that activate platelets (anti-PF4 antibodies).
Since last week’s report, a further four reports of blood clots and low blood platelets have been assessed as confirmed TTS likely to be linked to the AstraZeneca vaccine. One of these cases was in a 52-year-old woman from NSW who sadly died. This case presented as a severe form of this syndrome, with a blood clot in the brain, known as a cerebral venous sinus thrombosis. We extend our sincere condolences to her family. There were also new cases confirmed in a 77-year-old man from NSW and a 70-year-old man from South Australia. The fourth case was in an 87-year-old South Australian woman, which was previously reported as probable but not confirmed at that stage.
In addition, there were four new cases classified as probable in the past week. Three cases were reported in NSW – a 50-year-old woman and two men aged 83 and 91 years. The other case was in a 74-yea-rold female from Victoria.
This takes the total Australian reports of cases assessed as TTS following the AstraZeneca vaccine to 48, with 35 confirmed cases and 13 probable cases. Based on the most recent information available to us:
- 31 have been discharged from hospital and are recovering, with some receiving ongoing outpatient medical care
- 15 patients remain in hospital, including one who remains critically ill in intensive care
- two people have died in hospital.
Updated reporting rates of TTS in Australia were published in last weeks’ statement from ATAGI dated 4 June 2021. These reporting rates remain consistent with what is being seen internationally, including in Europe, the UK, the Middle East and Canada.
While TTS is very rare, some people will have concerns that they can discuss with their doctor. This is essential to allow people to make an informed choice. Anyone who has been vaccinated should seek immediate medical attention if they develop any of the following symptoms after vaccination:
- severe or persistent headache or blurred vision
- shortness of breath, chest pain, leg swelling or persistent abdominal pain
- unusual skin bruising and/or pinpoint round spots beyond the site of vaccination.
The most common time period for onset of TTS symptoms is 4-30 days after vaccination.
With the ongoing risk of COVID outbreaks in Australia and the potential for severe long-term effects or fatal consequences of infection, the benefits for the AstraZeneca vaccine continue to outweigh the risks.